RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor
Subscription
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Funktsional. Anal. i Prilozhen.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Funktsional. Anal. i Prilozhen., 2014, Volume 48, Issue 2, Pages 51–66 (Mi faa3141)  

This article is cited in 4 scientific papers (total in 4 papers)

Zipf's Law and L. Levin Probability Distributions

Yu. I. Manin

Max Planck Institute for Mathematics

Abstract: Zipf's law in its basic incarnation is an empirical probability distribution governing the frequency of usage of words in a language. As Terence Tao recently remarked, it still lacks a convincing and satisfactory mathematical explanation.
In this paper I suggest that, at least in certain situations, Zipf's law can be explained as a special case of the a priori distribution introduced and studied by L. Levin. The Zipf ranking corresponding to diminishing probability appears then as the ordering by growing Kolmogorov complexity.
One argument justifying this assertion is the appeal to a recent interpretation by Yu. Manin and M. Marcolli of asymptotic bounds for error-correcting codes in terms of phase transition. In the respective partition function, the Kolmogorov complexity of a code plays the role of its energy.

Keywords: Zipf's law, Kolmogorov complexity

DOI: https://doi.org/10.4213/faa3141

Full text: PDF file (230 kB)
References: PDF file   HTML file

English version:
Functional Analysis and Its Applications, 2014, 48:2, 116–127

Bibliographic databases:

UDC: 519.1+519.2
Received: 13.08.2013

Citation: Yu. I. Manin, “Zipf's Law and L. Levin Probability Distributions”, Funktsional. Anal. i Prilozhen., 48:2 (2014), 51–66; Funct. Anal. Appl., 48:2 (2014), 116–127

Citation in format AMSBIB
\Bibitem{Man14}
\by Yu.~I.~Manin
\paper Zipf's Law and L.~Levin Probability Distributions
\jour Funktsional. Anal. i Prilozhen.
\yr 2014
\vol 48
\issue 2
\pages 51--66
\mathnet{http://mi.mathnet.ru/faa3141}
\crossref{https://doi.org/10.4213/faa3141}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=3288176}
\zmath{https://zbmath.org/?q=an:06410491}
\elib{http://elibrary.ru/item.asp?id=22834173}
\transl
\jour Funct. Anal. Appl.
\yr 2014
\vol 48
\issue 2
\pages 116--127
\crossref{https://doi.org/10.1007/s10688-014-0052-1}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000340070300003}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-84902376100}


Linking options:
  • http://mi.mathnet.ru/eng/faa3141
  • https://doi.org/10.4213/faa3141
  • http://mi.mathnet.ru/eng/faa/v48/i2/p51

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Y.I. Manin, “Complexity vs energy: theory of computation and theoretical physics”, 3Quantum: Algebra Geometry Information, J. Phys.: Conf. Ser., 532, IOP Publishing Ltd, 2014, 012018  crossref  isi  scopus
    2. Yuri I. Manin, “Neural codes and homotopy types: mathematical models of place field recognition”, Mosc. Math. J., 15:4 (2015), 741–748  mathnet  mathscinet
    3. Manin Yu.I., Marcolli M., “Semantic Spaces”, Math. Comput. Sci., 10:4 (2016), 459–477  crossref  mathscinet  zmath  isi  scopus
    4. C. S. Calude, M. Dumitrescu, “A probabilistic anytime algorithm for the halting problem”, Computability, 7:2-3 (2018), 259–271  crossref  isi  scopus
  • Функциональный анализ и его приложения Functional Analysis and Its Applications
    Number of views:
    This page:606
    Full text:132
    References:54
    First page:77

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019